Alert archive / Pennsylvania / Flash Flood Warnings in 2013
Flash Flood Warning 39, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 16, 2013, 4:54 PM EDT for Fayette County, Westmoreland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2013, 4:54 PM EDT (20:54 UTC)
- Expired
- Jul 16, 2013, 7:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fayette County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 53 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1837 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
329
WGUS51 KPBZ 162054
FFWPBZ
PAC051-129-162345-
/O.NEW.KPBZ.FF.W.0039.130716T2054Z-130716T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
454 PM EDT TUE JUL 16 2013
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL FAYETTE COUNTY IN SOUTHWEST PENNSYLVANIA...
SOUTHWESTERN WESTMORELAND COUNTY IN SOUTHWEST PENNSYLVANIA...
* UNTIL 745 PM EDT
* AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS OVER SOUTHERN ALLEGHENY,
SOUTHWEST WESTMORELAND, AND NORTHERN FAYETTE COUNTIES. THE
STORMS WERE MOVING SOUTHEAST AT 20 MPH. THESE STORMS CAN DUMP
1.5 INCHES OF RAIN IN LESS THAN ONE HOUR. THE HEAVIEST RAIN
WILL AFFECT THE WEST NEWTON, SMITHTON, AND PERRYOPOLIS AREAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES...SO DO NOT CROSS WATER COVERED BRIDGES...DIPS...OR
LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A
SMALL ONE...ON FOOT. MOVE UP TO HIGHER GROUND.
PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.
&&
LAT...LON 3996 7971 4008 7985 4011 7985 4015 7990
4016 7990 4017 7985 4020 7986 4023 7978
4023 7980 4028 7980 4028 7978 4030 7979
4038 7977 4042 7971 4044 7971 4002 7943
$$1 follow-up statement
616
WGUS71 KPBZ 162221
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
621 PM EDT TUE JUL 16 2013
PAC051-129-162230-
/O.CAN.KPBZ.FF.W.0039.000000T0000Z-130716T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE PA-WESTMORELAND PA-
621 PM EDT TUE JUL 16 2013
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTMORELAND AND
FAYETTE COUNTIES...
THE HEAVY RAIN HAS MOVED OUT OF THE REGION AND NO ADDITIONAL FLOODING
IS EXPECTED.
PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.
LAT...LON 3996 7971 4008 7985 4011 7985 4015 7990
4016 7990 4017 7985 4020 7986 4023 7978
4023 7980 4028 7980 4028 7978 4030 7979
4038 7977 4042 7971 4044 7971 4002 7943
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:48 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 16, 2:48 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 248 PM EDT TUE JUL 16 2013 .SYNOPSIS... HIGH PRESSURE WILL MAINTAIN THE WARM AND HUMID CONDITIONS THROUGH FRIDAY. THUNDERSTORM CHANCES WILL INCREASE WITH A SATURDAY COLD FRONT. && .NEAR TERM /THROUGH WEDNESDAY/... IN GENL...FORECAST RMNS ON TRACK AND NR TERM ADJUSTMENTS OF HOURLY TRENDS WERE ALL THAT WAS NEEDED FOR THE AFTN UPDATE. SFC DEWPOINTS OVR OHIO WERE AT 74 F READINGS LATE THIS MRNG...BUT THOSE WERE MIXED OUT A CPL DEGREES WHEN TEMPS REACHED CONVECTIVE THRESHOLDS. THEREFORE...HEAT ADVISORY CRITERIA SHOULD ONLY BE TOUCHED UPON BRIEFLY IN VICINITY OF ZZV THIS AFTN AND EARLY-ISSUED SPECIAL WEATHER STATEMENT ADVERTISING MID TO UPR 90S APPARENT TEMPS/HEAT INDICES WL SUFFICE FOR THE REST OF TDA. OTHERWISE...SHWR AND TSTM PATCHES THAT DVLPD SHOULD NOT PERSIST LONG IN ANY LOCATION GIVEN RAPID UPDRAFT COLLAPSE AND SUFFICIENT MOVEMENT. MORE OF THE SAME CAN BE EXPECTED THROUGH WEDNESDAY AS BROAD UPR HIGH PRES RMNS PARKED OVR THE GREAT LAKES AND OH VALLEY REGIONS. BIAS CORRECTED MOS HAS BEEN PERFORMING WELL WITH THE WARMTH...USE OF WHICH WL THUS BE CONTD. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... VERY HUMID AMS WILL PERSIST THRU THE WEEK OWING TO STAGNANT FLOW AMID FLATTENING RIDGE ALOFT. BY THU...MID-LVL FLOW IS PROJECTED TO INCRS SLGTLY AS JET STREAM ACRS CANADA SINKS SWD. CAP STILL XPCD TO BE PRESENT ON THU...BUT SOMEWHAT WKR THAN PREV DAYS OWING TO THE AFOREMENTIONED EROSION OF THE RIDGE. VERY MODEST CNVGNC ALONG INVERTED SFC TROF AND TERRAIN CIRCULATIONS MAY PROVIDE THE ONLY CLR FOCI FOR ANY CNVCTV DVLPMT ON THU AFTN. ISOLD- SCT CVRG OF TSTMS WERE INCLUDED...BUT SUBSIDED WITH THE THU EVE WITH LOSS OF HEATING. BELT OF MDT WSWLY 500 MB FLOW IS PROGGED TO SPREAD FURTHER SWD ON FRI AS AGGRESSIVE TROF DIGS OVER S-CNTRL CANADA AND THE NRN PLNS. PRIMARY FOCUS FOR TSTM DVLPMT WILL BE ALONG THE ASSOCIATED CDFNT...WHICH IS FORECAST TO RMN NW OF FCST AREA. HOWEVER...GIVEN INCRG LIFT AND QUALITY INSOLATION...TSTMS CANNOT BE RULED OUT ON FRI AND CHC NMBRS WERE MAINTAINED AREA-WIDE. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... SGFNT SVR EPISODE RMNS PSBL ON SAT AS VERY HUMID AMS WILL RMN IN THE RGN IN ADVC OF ARRIVING CDFNT. H5 FLOW WILL INCR FRI NGT-SAT AS SHRTWV TROF CROSSES GRTLKS RGN. CNVCTN XPCD TO DVLP RELATIVELY EARLY ON SAT ALONG AND AHD OF ADVCG CDFNT. STG INSTBY AND MDT BULK SHEAR WILL SUPPORT ORGANIZED UPDRAFTS. SHEAR VECTOR WILL BE RELATIVELY PARALLEL TO ADVCG CDFNT...SO CNVCTN XPCD TO BCM LINEAR RELATIVELY QUICKLY. OWING TO VERY HIGH FRZG LVLS AND STEEP LAPSE RATES...DMGG WIND GUSTS WILL BE PRIMARY SVR THREAT FROM THESE TSTMS. CDFNT CROSSES RGN BY SAT EVE AND SCOURS OUT MSTR. PCPN WILL SHIFT SE OF FCST AREA BY SUN AFTN. TEMPS WILL TREND TWD LWR 80S EARLY NEXT WK IN WAKE OF CDFNT PASSAGE. NELY UPSLP FLOW ON MON MAY SUPPORT A FEW SHWRS ALONG TERRAIN. GUIDANCE SUGGESTS A SHRTWV TROF WILL STRENGTHEN SWLY LOW-LVL FLOW BY TUE AND WILL PROMOTE INCRG CHCS FOR TSTMS AS BNDRY-LYR MSTR INCRS. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... ISOLATED SHOWERS/THUNDERSTORMS ARE EXPECTED THROUGH THE AFTERNOON NORTH AND WEST OF PITTSBURGH THROUGH AT LEAST MID AFTERNOON...WHILE SOUTHERN AND EASTERN TERMINALS (DUJ...LBE...MGW...ZZV) WILL LIKELY BE RAIN FREE. THINK THAT SHOWERS SHOULD BEGIN TO DIMINISH IN COVERAGE BY AROUND 21Z...WITH ALL SHOWERS AND ASSOCIATED CUMULUS DISSIPATING BY 00-01Z. WITH DEWPOINTS ON THE RISE...THINK THAT ALL SITES WILL SEE AT LEAST MVFR VISIBILITIES OVERNIGHT. IN LOCATIONS WHERE THERE WAS GOOD AGREEMENT BETWEEN MODEL GUIDANCE...HAVE GONE AHEAD AND DROPPED FCSTS TO IFR. WEDNESDAY SHOULD BE SIMILAR TO TODAY...WITH WINDS UNDER 10 KTS AND ANOTHER ROUND OF DIURNAL CU AND ISOLATED SHOWERS/TSTMS. .OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/... RESTRICTIONS IN MORNING FOG WILL BE POSSIBLE EACH DAY. BEST CHC FOR MORE WDSPRD RESTRICTIONS WILL BE SAT AS CDFNT PASSAGE INVIGORATES BROAD CVRG OF TSTMS IN THE RGN. SOME RESTRICTIONS WITH PRECIPITATION MAY LINGER INTO SUNDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jul 16, 9:33 AM EDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 933 AM EDT TUE JUL 16 2013 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-171345- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 933 AM EDT TUE JUL 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY. THE PRIMARY SEVERE THREAT WILL BE DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. 15
In the hours before
Special weather statement, Jul 16, 3:59 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 PM EDT TUE JUL 16 2013
PAZ021-073-162045-
ALLEGHENY PA-WESTMORELAND PA-
359 PM EDT TUE JUL 16 2013
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGHENY AND
WESTERN WESTMORELAND COUNTIES...
AT 356 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WILKINSBURG...
MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL DITCHES AND STREAMS. INTENSE
LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.
LOCATIONS IMPACTED INCLUDE...
WILKINSBURG... SPRINGDALE...
SOUTH SIDE PITTSBURGH... PLUM...
DOWNTOWN PITTSBURGH... PENN HILLS...
OAKLAND... NORTH SIDE PITTSBURGH...
NEW KENSINGTON... MOUNT WASHINGTON... MILLVALE...
FOX CHAPEL...
HIGHWAYS IMPACTED INCLUDE...
I-279 PARKWAY NORTH BETWEEN MILE MARKERS 1 AND 3.
I-579 CROSSTOWN BOULEVARD.
ROUTE 43 IN PENNSYLVANIA BETWEEN MILE MARKERS 50 AND 51.
I-376 PARKWAY WEST NEAR MILE MARKER 69.
I-376 PARKWAY CENTRAL BETWEEN MILE MARKERS 70 AND 74.
I-376 PARKWAY EAST BETWEEN MILE MARKERS 75 AND 84.
I-70 IN PENNSYLVANIA BETWEEN MILE MARKERS 43 AND 57.
TOLL 66 BETWEEN MILE MARKERS 0 AND 13.
I-76 BETWEEN MILE MARKERS 46 AND 81.
EXCESSIVE RUNOFF WILL ELEVATE SMALL STREAMS. PONDING OF WATER CAN BE
EXPECTED IN POOR DRAINAGE AREAS...LOW LYING SPOTS...AND UNDERPASSES.
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4017 7952 4013 7984 4017 7986 4019 7985
4020 7988 4046 8006 4060 7980 4034 7933
FRIESLocal storm report, Jul 16, 4:20 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
420 PM EDT TUE JUL 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM FLASH FLOOD BENTLEYVILLE 40.12N 80.00W
07/16/2013 WASHINGTON PA 911 CALL CENTER
WATER FROM PIDGEON CREEK OUT OF BANK AND ON THE ROAD
&&
EVENT NUMBER PBZ1302541
RCCLocal storm report, Jul 16, 4:38 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
438 PM EDT TUE JUL 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FLASH FLOOD ETNA 40.50N 79.95W
07/16/2013 ALLEGHENY PA FIRE DEPT/RESCUE
2 FEET OF WATER ON BUTLER ST. IN ETNA
&&
EVENT NUMBER PBZ1302542
RCCLocal storm report, Jul 16, 4:40 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
440 PM EDT TUE JUL 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM FLASH FLOOD GLASSPORT 40.33N 79.89W
07/16/2013 ALLEGHENY PA PUBLIC
2 TO 3 FEET OF WATER FLOODING WALL STREET DUE TO A
MANHOLE COVER BURSTING
&&
EVENT NUMBER PBZ1302543
BKThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 3:51 PM EDT | Areal Flood Advisory | PBZ | Allegheny | 3 hr |
| Jul 16, 3:59 PM EDT | Special Weather Statement | PBZ | Allegheny, Westmoreland | 46 min |
| Jul 16, 4:21 PM EDT | Flash Flood Warning | PBZ | Allegheny | 114 min |
| Jul 16, 4:24 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Westmoreland | 66 min |
| Jul 16, 4:27 PM EDT | Areal Flood Advisory | PBZ | Washington | 3 hr |
| Jul 16, 6:04 PM EDT | Flash Flood Warning | PBZ | Clarion, Forest | 116 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.